1. Health
Harmful Effects of Medicines on the Adult Digestive System
Part 3: The Stomach
 More of this Feature
• Part 1: Overview
• Part 2: The Esophagus
• Part 4: The Intestine
• Part 5: The Liver
• Part 6: Glossary of Medicines
 
 

Irritation

One of the most common drug-induced injuries is irritation of the lining of the stomach caused by nonsteroidal anti-inflammatory drugs (NSAIDs).

NSAIDs can irritate the stomach by weakening the ability of the lining to resist acid made in the stomach. Sometimes this irritation may lead to inflammation of the stomach lining (gastritis), ulcers, bleeding, or perforation of the lining.

In addition, you should be aware that stomach irritation may occur without having any of the symptoms below.

Older people are especially at risk for irritation from NSAIDs because they are more likely to regularly take pain medicines for arthritis and other chronic conditions. Also at risk are individuals with a history of peptic ulcers and related complications or gastritis. These individuals should tell their doctor about any of these previous conditions. Special medicines may be needed to protect the stomach lining.

Warning signs
  • Severe stomach cramps or pain or burning in the stomach or back.
  • Black, tarry, or bloody stools.
  • Bloody vomit.
  • Severe heartburn or indigestion.
  • Diarrhea.
Precautions
  • Use coated tablets, which may lessen stomach irritation.
  • Avoid drinking alcoholic beverages while taking medicines.
  • Take medicines with a full glass of water or milk or with food, which may reduce irritation.
Delayed Emptying of the Stomach

Some medicines cause nerve and muscle activity to slow down in the stomach. This slowing down causes the contents of the stomach to empty at a slower rate than normal.

Drugs that may cause this delay include anticholinergics and drugs used to treat Parkinson's disease and depression.

Warning signs
  • Nausea.
  • Bloating.
  • Feeling of fullness.
  • Vomiting of food eaten many hours earlier.
  • Pain in midabdomen.
  • Heartburn or indigestion.
  • Sensation of food coming back up into the throat.
Precautions
  • Eat frequent, small meals.
  • Do not lie down for about 30 minutes after eating.
  • Tell your doctor if symptoms continue. Your doctor may consider changing your dosage of the medicine or trying a new medicine.

Next page > The Intestine > Page 1, 2, 3, 4, 5, 6

Back to Digestive Basics Index

Information taken from the National Digestive Diseases Information Clearinghouse
2 Information Way
Bethesda, MD 20892-3570
National Digestive Diseases Information Clearinghouse

Subscribe to the Newsletter
Name
Email

You can opt-out at any time. Please refer to our privacy policy for contact information.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.